26 year old male
borderline LVH 1.2mm
Being investigated for Inappropriate sinus tachycardia.
So about 8 months ago I was put on 12.5mg of atenolol for tachycardia. I've been to two cardiologists and one electro cardiologist. The cardiologists believed I have inappropriate sinus tachycardia, while the electro cardiologist believed something else was causing my tachycardia other then my heart. Two months ago I was switched to 1.25mg of bisoprolol by one of the cardiologists.
Anyways, I've been trying to ween off the bisoprolol and was doing so successfully. I got down to about .75mg of bisoprolol and was doing great. I was exercising, and my heart was responding great. My blood pressure was 110/70 and I was having few pvc's etc.
Well my dad recently required surgery and the stress got to me and I had a pretty big panic attack. Because of this I went back to my 1.25 mg of bisoprolol. Now my blood pressure has dropped down to 100/60 or sometimes lower, but my heart rate since the panic attack doesn't seem to slow down anymore. Say I go for a walk and my heart rate is 120. My heart rate will stay at about 85-90 for the next two hours afterwards. I know that's not a dangerous heart level, but I just find it odd when only a week ago my heart was responding normally. I find now that my heart rate is in the 60's until I do something like go for a walk or even have a heavy meal that increases my heart rate. Once that happens it won't come back down for hours. I guess my question is can one panic attack have an affect on the sinus node or adrenal gland to affect my heart rate this much even a week later?
To your question, the answer is yes. Most of us, suffering from what you describe, had an initial panic attack that made the body/mind go into a state where we monitor everything - heart rhythm, dizziness, etc. Things we didn't notice before.
That said, what you describe sounds to me more like a response to a low blood pressure. After exercise, the blood vessels are relaxed and the blood pressure is reduced. If your baseline is now 100/60 (same as mine), your heart must compensate by beating faster if the blood pressure goes any lower. The same happens when you eat a heavy meal. Your blood vessels are so nice and flexible that your heart must beat a bit faster to keep up your blood pressure to prevent you from fainting or getting dizzy.
Be happy. Your body works like it's supposed to :)
Thanks for the reply. It's very odd what's happened both my pulse and blood pressure have increased following that one episode, and it's left me pretty confused as to why. When I wake up my heart beats around 65-70, and a blood pressure of 110/70. I then take my Bisoprolol and my heart rate only gets faster throughout the day. Can A beta blocker stop working suddenly?
I can only answer for myself, but my experience with taking selective beta blockers (like metoprolol, atenolol, bisoprolol) is the same as you experience. I believe it has something to do with lowering the blood pressure so the heart must beat more rapid to keep the pressure up.
I switched from metoprolol to propranolol which has less effect on the blood pressure (as it also constrict the arteries slightly) and the problem was more or less gone. It also works great preventing panic attacks, in my opinion. You may consider asking your doctor if he thinks this could work for you too.
Also be aware that your heart rate during the day will never be as slow as when you wake up, regardless of beta blockers, unless your dose of beta blockers is high. The heart rate is supposed to increase during a more or less stressful day, after meals, coffee, etc. I wake up with a heart rate of 50-60 (depending on temperature, stress, how well I've slept, etc) and during the day at work it's in the high 60s to low 80s, and it slows again in the evening.
Again thanks for the reply. It's nice to know that there are people out there who go through the same thing or who can relate.
I got the problem figured out. It was some sort of reaction to the bisoprolol. I had to go to the hospital cause my resting heart kept increasing and eventually wouldnt come down below 140, but the day I switched back to atenolol it was all resolved and now I'm back to a resting heart rate in the 60's and lower blood pressure.
Phew glad I got off bisoprolol when I did.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.